Article Text

Download PDFPDF
Rapid onset vancomycin-induced thrombocytopenia confirmed by vancomycin antibody test
  1. Thakul Rattanasuwan1,
  2. Yael Marks1,
  3. Jess Delaune2 and
  4. Adonice P Khoury1
  1. 1College of Pharmacy, University of Florida, Gainesville, Florida, USA
  2. 2Department of Medicine, University of Florida, Gainesville, Florida, USA
  1. Correspondence to Dr Adonice P Khoury; akhoury{at}cop.ufl.edu

Abstract

We report a case of vancomycin-induced thrombocytopenia (VIT) with rapid onset after re-exposure to vancomycin. A 58-year-old man with cellulitis was initiated on vancomycin. Approximately 1 hour into the vancomycin infusion, the patient developed an infusion-related reaction. Vancomycin infusion was stopped. A complete blood count obtained 4 hours after discontinuation of the vancomycin infusion revealed a platelet count of 31 ×10­9/L. Investigations ruled out likely causes of thrombocytopenia. VIT was diagnosed based on clinical symptoms and confirmed with drug-dependent platelet antibody testing. Without complications, platelet counts recovered within 7 days after discontinuation of vancomycin. No correlation between vancomycin level and VIT was observed.

  • haematology (drugs and medicines)
  • infections

Statistics from Altmetric.com

Footnotes

  • Contributors JD, APK, TR and YM contributed to the drafting of the manuscript. All authors approved of the final draft for submission.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Provenance and peer review Not commissioned; externally peer-reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.